Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 78, NWS Topeka, KS

June 5, 2015Osage County, Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2015, 1:57 AM CDT for Osage County, Shawnee County, Wabaunsee County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2015, 1:57 AM CDT (06:57 UTC)
Expired
Jun 5, 2015, 2:30 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 1:57 AM CDTTSTM WND GST 55Rossville, KSSUSTAINED FOR 8 MINUTES.
Jun 5, 2:27 AM CDTTSTM WND GST 55Forbes Field, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:42 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WUUS53 KTOP 050657
SVRTOP
KSC139-177-197-050730-
/O.NEW.KTOP.SV.W.0078.150605T0657Z-150605T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  EXTREME SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 230 AM CDT

* AT 154 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SILVER
  LAKE...AND MOVING SOUTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA...CARBONDALE...DOVER...PAULINE...AUBURN...BERRYTON...
  SCRANTON AND BURLINGAME.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 183.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 345 AND 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. THIS STORM WAS PRODUCING SUSTAINED WINDS NEAR 60 MPH NEAR 
ROSSVILLE AT 155 AM. 

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3870 9594 3920 9598 3921 9560 3908 9559
      3907 9560 3906 9559 3884 9557
TIME...MOT...LOC 0657Z 341DEG 21KT 3907 9580

HAIL...<.75IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:47 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 4, 6:47 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT Thu Jun 4 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Friday)
Issued at 336 PM CDT THU JUN 4 2015

19Z surface observations now indicate the outflow boundary has
pushed through much if not all of the forecast area. An inverted
trough axis stretched from southwest KS into north central KS.
Meanwhile south and southeasterly winds continue to advect dewpoints
around 70 degrees in between the trough axis and outflow boundaries.
There is a MCV noted in the profiler data over northeast KS moving
into northwest MO. Upstream over western KS and eastern CO there is
no obvious wave or MCV noted in the water vapor or profiler data.

For tonight and Friday, I'm not all that confident in location and
timing of possible heavy rainfall. However I think there is a
reasonable chance for another MCS to develop and move across north
central and northeast KS. Because of this have extended the flash
flood watch through Friday morning. Models show some slight
amplification to the mid level ridge axis over TX and OK but do not
prog a significant increase in warm air at 700MB. Because of this
think the environment remains favorable for another convective
complex to round the ridge overnight. With no obvious large scale
forcing evident, thinking is forcing for convection is likely to
come from the low level jet and isentropic upglide. High res
solutions that have been inconsistent at best, suggest initiation
along the inverted trough axis across western KS this afternoon.
Meanwhile regional radars show thunderstorms increasing in coverage
across southern NEB. However storms evolve, am not sure surface
based storms are all that likely across the forecast area given the
the meso high currently over the area. There should be more than
enough instability with current MUCAPE values between 1000 and 4000
J/kg and deep layer shear is forecast to be around 35 KTS. With this
in mind think there remains a large hail risk to go along with the
flash flooding potential. If a storm is able to become rooted in the
boundary layer, there could be an isolated tornado along or just
behind the outflow boundary.

Have not gone to far astray from the model consensus for lows
tonight and highs Friday. Have lows in the mid to upper 60s
anticipating some rain cooled air overnight. Highs Friday are
expected to be in the lower 80s across northeast KS where precip
chances are highest with upper 80s over central KS. The temp
forecast tomorrow is highly dependent on how thunderstorms evolve.

.LONG TERM...(Friday Night through Thursday)
Issued at 336 PM CDT THU JUN 4 2015

With front/outflow likely still in area, at least some chance for
convection will persist into Friday night. Will of course need to
watch for at least pulse severe storms and any training for
additional localized flooding. By Saturday morning, incoming
shortwave in the northern branch should bring the synoptic boundary
north for decreasing chances through the day, with apparent temps
pushing into the upper 80s and lower 90s. Next front then sinks
southeast late Saturday night into Sunday, with Sunday afternoon
into Sunday night presenting another severe weather and locally
heavy rain chance. Instability again pushes to around 3000 J/kg
though shear not impressive. Front should slowly sink south into the
early week periods with modest northwest flow developing aloft for
generally decreasing chances and slightly cooler temperatures.

&&

.AVIATION...(For the 00Z TAFs through 00Z Friday Evening)
Issued at 641 PM CDT THU JUN 4 2015

First batch of thunderstorms along the NE border will probably
stay north of the TAF sites early this evening. A second area of
thunderstorms will develop across southwest NE and northwest KS.
These storms may move into the terminals after midnight. Low
confidence in the track and ti mining of these storms caused me to
place at VCTS in TAFS from 5Z through 18Z FRI. Most of the time
ceilings from any cloud cover will be VFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Friday afternoon FOR KSZ008>012-
020>024-026-036-038>040.

&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Gargan
Hazardous weather outlook, Jun 4, 3:57 PM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT THU JUN 4 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-052100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA. SOME OF THE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY SEVERE WEATHER HAZARDS. A TORNADO OR TWO COULD ALSO OCCUR
IN THE AFTERNOON EVENING HOURS. THE STORMS MAY ALSO PRODUCE HEAVY
RAIN...AND WITH SATURATED GROUND CONDITIONS ALONG AND NORTH OF
INTERSTATE 70 FROM RECENT HEAVY RAINS...A FLASH FLOOD WATCH IS IN
EFFECT IN THIS AREA.

FLOOD WARNINGS ARE IN EFFECT FOR LOCATIONS ALONG THE BIG
BLUE...LITTLE BLUE...AND BLACK VERMILLION RIVERS AND THE MILL
CREEK NEAR WASHINGTON. SEE THE LATEST FLOOD STATEMENTS FOR
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY MORNING.
SOME OF THESE COULD BE SEVERE AND PRODUCE LOCALLY HEAVY
RAIN...POSSIBLY RESULTING IN FLOODING. THE POTENTIAL FOR SEVERE
THUNDERSTORMS AND HEAVY RAINS RETURNS SUNDAY AFTERNOON AND SUNDAY
NIGHT.

RIVER FLOODING IN NORTH CENTRAL AND NORTHEAST KANSAS IS FORECAST
TO PERSIST INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 5, 12:54 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND GST     MANHATTAN AIRPORT       39.16N 96.67W
06/05/2015  M73 MPH          RILEY              KS   ASOS

&&

BAERG
Local storm report, Jun 5, 1:07 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
107 AM CDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     MANHATTAN               39.18N 96.57W
06/05/2015                   RILEY              KS   PUBLIC

            12 INCH DIAMETER TREE UPROOTED.

&&

BAERG
Local storm report, Jun 5, 1:11 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
111 AM CDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     1 E WAMEGO              39.20N 96.29W
06/05/2015  E65 MPH          POTTAWATOMIE       KS   EMERGENCY MNGR

&&

BAERG
Local storm report, Jun 5, 1:22 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
122 AM CDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     TSTM WND GST     MANHATTAN AIRPORT       39.16N 96.67W
06/05/2015  M59 MPH          RILEY              KS   ASOS

&&

BAERG
Local storm report, Jun 5, 1:46 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
146 AM CDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     HEAVY RAIN       WSW ST. GEORGE          39.19N 96.42W
06/05/2015  E1.25 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            ADDITIONAL WITH 2ND ROUND OF STORMS. 3 INCHES TOTAL.

&&

BAERG
Local storm report, Jun 5, 1:57 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     TSTM WND GST     ROSSVILLE               39.14N 95.95W
06/05/2015  E55 MPH          SHAWNEE            KS   EMERGENCY MNGR

            SUSTAINED FOR 8 MINUTES.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:25 PM CDTSpecial Weather StatementTOPWashington35 min
Jun 4, 7:26 PM CDTAreal Flood AdvisoryTOPBrown, Marshall, Nemaha, Washington2 hr
Jun 4, 7:36 PM CDTSevere Thunderstorm WarningTOPPottawatomie19 min
Jun 4, 8:01 PM CDTAreal Flood AdvisoryTOPJackson, Pottawatomie, Riley119 min
Jun 4, 8:31 PM CDTSpecial Weather StatementTOPShawnee29 min
Jun 4, 8:46 PM CDTSpecial Weather StatementTOPJackson29 min
Jun 4, 9:06 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee39 min
Jun 4, 9:12 PM CDTSevere Thunderstorm WarningTOPShawnee33 min
Jun 4, 9:14 PM CDTAreal Flood AdvisoryTOPGeary, Jackson, Jefferson, Pottawatomie, Riley, Shawnee and 1 more106 min
Jun 4, 9:42 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee33 min
Jun 4, 9:55 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee4 hr
Jun 4, 10:08 PM CDTSevere Thunderstorm WarningTOPDouglas37 min
Jun 4, 10:41 PM CDTSpecial Weather StatementTOPMarshall34 min
Jun 4, 10:55 PM CDTRiver Flood WarningTOPJackson, Shawnee29 hr
Jun 4, 10:55 PM CDTRiver Flood WarningTOPShawnee34 hr
Jun 4, 11:03 PM CDTSpecial Weather StatementTOPMarshall, Republic, Washington27 min
Jun 4, 11:09 PM CDTSevere Thunderstorm WarningTOPFranklin51 min
Jun 4, 11:17 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin58 min
Jun 4, 11:30 PM CDTSpecial Weather StatementTOPCloud, Marshall, Nemaha, Pottawatomie, Republic, Washington30 min
Jun 4, 11:36 PM CDTFlash Flood WarningTOPMarshall4 hr
Jun 5, 12:03 AM CDTRiver Flood WarningTOPClay68 hr
Jun 5, 12:26 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Marshall, Republic, Riley, Washington109 min
Jun 5, 12:31 AM CDTRiver Flood WarningTOPShawnee22 hr
Jun 5, 12:37 AM CDTFlash Flood WarningTOPJackson, Nemaha, Pottawatomie7 hr
Jun 5, 12:43 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley32 min
Jun 5, 12:51 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa24 min
Jun 5, 12:54 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee36 min
Jun 5, 1:01 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee29 min
Jun 5, 1:04 AM CDTSevere Thunderstorm WarningTOPCloud, Dickinson, Geary, Ottawa41 min
Jun 5, 1:09 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Lyon, Morris, Riley, Shawnee and 1 more36 min
Jun 5, 1:20 AM CDTSevere Thunderstorm WarningTOPJackson, Osage, Shawnee, Wabaunsee40 min
Jun 5, 1:25 AM CDTFlash Flood WarningTOPClay, Cloud, Marshall, Pottawatomie, Republic, Riley and 2 more3 hr
Jun 5, 1:44 AM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee46 min
Jun 5, 1:55 AM CDTRiver Flood WarningTOPMarshall61 hr
Jun 5, 1:55 AM CDTRiver Flood WarningTOPCloud35 hr
Jun 5, 1:55 AM CDTRiver Flood WarningTOPRiley31 hr
Jun 5, 2:02 AM CDTFlash Flood WarningTOPJackson, Jefferson, Osage, Pottawatomie, Riley, Shawnee and 1 more5 hr
Jun 5, 2:28 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee47 min
Jun 5, 2:50 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin40 min
Jun 5, 2:51 AM CDTRiver Flood WarningTOPPottawatomie49 hr
Jun 5, 3:28 AM CDTFlash Flood WarningTOPMarshall4 hr
Jun 5, 3:33 AM CDTSpecial Weather StatementTOPFranklin27 min
Jun 5, 4:02 AM CDTFlash Flood WarningTOPDouglas, Franklin, Jefferson, Osage4 hr
Jun 5, 4:06 AM CDTSpecial Weather StatementTOPLyon24 min
Jun 5, 4:29 AM CDTAreal Flood WarningTOPClay, Cloud, Marshall, Pottawatomie, Republic, Riley and 2 more3 hr
Jun 5, 4:30 AM CDTRiver Flood WarningTOPWabaunsee22 hr
Jun 5, 5:23 AM CDTSpecial Weather StatementTOPCoffey37 min
Jun 5, 7:30 AM CDTAreal Flood WarningTOPJackson, Jefferson, Marshall, Nemaha, Pottawatomie, Riley and 3 more10 hr
Jun 5, 8:47 AM CDTRiver Flood WarningTOPPottawatomie33 hr
Jun 5, 9:01 AM CDTAreal Flood WarningTOPDouglas, Franklin, Osage16 hr
Jun 5, 9:29 AM CDTRiver Flood WarningTOPDouglas, Jefferson49 hr
Jun 5, 9:29 AM CDTRiver Flood WarningTOPDouglas, Jefferson50 hr
Jun 5, 9:53 AM CDTRiver Flood WarningTOPFranklin33 hr
Jun 5, 5:32 PM CDTAreal Flood WarningTOPJackson, Jefferson, Marshall8 hr
Jun 5, 5:52 PM CDTAreal Flood WarningTOPPottawatomie16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.